Is It Possible To Overdose On Caffeine?

Is It Possible To Overdose On Caffeine?

By Victoria Kim 09/07/18

A new article delved into the potential risks of ingesting too much caffeine.

Image: 
Man pouring the contents of a coffee pot into his mouth

Though caffeine is technically a “drug,” its effects are relatively benign.

The naturally-occurring stimulant can be found in certain plants, nuts, seeds, and food products like sodas, teas, and chocolates.

The normal daily serving of caffeine—per the U.S. government’s dietary guidelines—is up to 400 mg of caffeine, or 3-5 8-ounce cups of coffee. The effects range from alertness and a faster heart rate, to anxiousness, dehydration, and headache.

Caffeine will begin to affect the body at a concentration of 15 milligrams per liter (mg/L) in the blood. Most of the time the effects are benign and do not cause lasting harm.

However, while a fatal or even life-threatening overdose of caffeine is quite rare, consuming large amounts of caffeine can be harmful.

According to Medical News Today, a concentration of 80 to 100 mg/L of caffeine in the body can be fatal.

A death resulting from too much caffeine is typically caused by ventricular fibrillation—a rapid, inadequate heartbeat that prohibits the heart from pumping blood and leads to cardiac arrest. 

Symptoms of a caffeine overdose include a fast/irregular heartbeat, shakiness, nausea or vomiting, confusion, and a panic attack. Treating a caffeine overdose may include receiving intravenous fluids, supplements, or activated charcoal.

According to a 2018 review of scientific journal articles dating back to when online databases began, there have been 92 total reported deaths from caffeine overdose—researchers believe that about one-third of these deaths were “likely to be suicide,” according to Medical News Today.

Coffee and tea typically do not pose a risk of caffeine overdose, but the risk is higher with dietary supplements and caffeine tablets, which contain higher concentrations of caffeine.

Purified caffeine powder poses the highest risk of an overdose. According to Medical News Today, it is “highly dangerous and much more likely to cause an overdose.”

One teaspoon of caffeine powder can be equivalent to 28 cups of coffee, according to the Food and Drug Administration; each teaspoon can contain 3,200-6,400 mg of caffeine.

Mixing caffeine with alcohol can carry its own set of risks. Having caffeine with alcohol, a depressant, can “mask the effect” of alcohol by making a person feel more alert and believe they can drink more than they normally would.

Recently the long-held belief that coffee can sober you up from a night of drinking was debunked.

“We know from wider research that coffee isn’t an antidote to alcohol,” said Professor Tony Moss of London South Bank University. “Taking coffee as a stimulant that will reverse that feeling of being slightly tired as your blood alcohol is coming down.”

Please read our comment policy. - The Fix
Disqus comments
IMG_0717.jpg

Victoria is interested in anything that has to do with how mind-altering substances impact society. Find Victoria on LinkedIn or Tumblr

Disqus comments